Signs of Opiate Misuse

Opiates, such as heroin, or  prescription drugs such as hydrocodone, fentanyl and morphine are one of the leading causes of preventable death in the United States. These substances are effective pain relievers when taken as directed, however opioid painkillers can be habit-forming and can lead to future patterns of addiction.

Examples of misuse include taking the medication more frequently or in larger amounts than originally prescribed. Continued patterns of opiate misuse can lead to a spiraling addiction, which is difficult to overcome without the help of professionals. If you suspect a loved one is struggling with an addiction to painkillers, it’s important to take action immediately before the situation becomes worse. Detecting drug abuse early on is the most effective way of preventing an addiction from developing.

To identify when someone is battling an opiate addiction, there are several physical and behavioral warning signs to watch out for. Here are some signs:

 

  • Needle marks on arms and legs from intravenous (injected) use

  • Constricted, “pinpoint” pupils

  • Having trouble staying awake, or falling asleep at inappropriate times

  • Flushed, itchy skin

  • Withdrawing from social activities that were once enjoyed

  • Sudden and dramatic mood swings that seem out of character

  • Impulsive actions and decision-making

  • Engaging in risky activities, such as driving under the influence

  • Visiting multiple doctors in order to obtain more prescriptions

If a substance use disorder is identified, it’s vital to seek professional help as soon as possible.